Alert archive / Indiana / River Flood Warnings in 2019
River Flood Warning 266, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at May 23, 2019, 12:12 PM CDT for Gibson County, Knox County, Indiana; Wabash County, Illinois. It took effect at May 25, 2019, 1:00 AM CDT. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- May 23, 2019, 12:12 PM CDT (17:12 UTC)
- In effect from
- May 25, 2019, 1:00 AM CDT
- Expired
- May 29, 2019, 7:00 AM CDT
- In force
- 4 days
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Wabash County, IL, Gibson County, IN, Knox County, IN
The radar
The Evansville,IN radar (KVWX), 26 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point White River (IN) at Hazleton (HAZI3).
- Action stage
- 12 ft
- Minor stage
- 16 ft
- Moderate stage
- 24 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at May 23, 9:27 AM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 23, 9:27 AM CDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1027 AM EDT Thu May 23 2019 .UPDATE... Aviation section updated && .SYNOPSIS... Issued at 322 AM EDT Thu May 23 2019 A frontal boundary will slide into the region today bringing multiple rounds of heavy rain and intense thunderstorms early this morning and again later this afternoon and into the evening. The front will lift north on Friday before becoming quasi-stationary through the upcoming holiday weekend. This will result in a very warm and humid airmass remaining over the Ohio Valley along with periodic threats for strong to possibly severe storms. && .NEAR TERM /This Afternoon/... Issued at 1012 AM EDT Thu May 23 2019 Surface analysis late this morning shows a weak frontal boundary in place across southern Central Indiana. An area of showers along the front was still working east...traveling across southern Indiana. GOES16 shows an area of cloud along the front associated with the convection...and a more extensive area of thunderstorms farther west over SW Missouri along the tail end of the front. Models suggest the frontal boundary will stall and linger across southern Indiana this afternoon. HRRR suggests redevelopment along and near the front this afternoon as convective temperatures in the lower 80s area reached. Forecast soundings show a conditionally unstable column with plenty of CAPE near 3000 J/KG. Furthermore...convection upstream over Missouri should continue to propagate eastward in the the area. Thus will include a dry period in the forecast late this morning and early afternoon...before returning pops to the forecast...mainly across the southern parts of the forecast area after 2PM. && .SHORT TERM /Tonight through Saturday Night/... Issued at 322 AM EDT Thu May 23 2019 Forecast challenges continue to focus on timing rain/storm chances into the holiday weekend as the frontal boundary shifts north but continues to meander across the region. Amplified upper level pattern will persist across the country through the short term...anchored by an upper low that will kick out of the Intermountain West and into the Canadian Prairies by Saturday. Downstream across the eastern half of the country...strong ridging aloft will center over the mid South and remain in place through the upcoming weekend. Central Indiana will reside on the periphery of the ridge for much of the period with the exception of Friday and Friday night as the ridge axis flexes over the Ohio Valley. This places the region in a favorable location to be impacted by convective clusters associated with waves aloft rippling through the zonal flow. The position of the frontal boundary will become key as well and serve as a focus for storms to track through the weekend. Convection that develops this afternoon in vicinity of the frontal boundary over southern counties will likely continue into the evening before diminishing as forcing aloft is lost. The boundary will lift back north across the region late tonight into Friday morning and may bring isolated to scattered convection with it as it shifts north. However a lack of more extensive low level forcing should mitigate more substantial convective coverage. The front will continue north into the lower Great Lakes on Friday with the threat for storms shifting into the northern part of the state by late day into Friday night. The boundary will likely drop back south Saturday and Saturday night as heights aloft flatten. While there still remains plenty of uncertainty with respect to how far south the boundary comes...model guidance hinting at a surface wave tracking along the boundary Saturday afternoon and evening that would support the potential for more widespread convection impacting the forecast area near and north of I-70 at a minimum. Ample amounts of instability combined with enhanced low level flow and shear near the boundary would certainly support a severe weather risk with any storms Saturday afternoon and evening. Damaging winds would likely be the primary threat but model soundings suggest all forms of severe weather would be possible. In addition...precip water levels will remain elevated through the period. Unfortunately...that means potential for additional torrential rains from these storm cluster on top of saturated soils over the region. Temps...very warm and humid air will remain across the Ohio Valley through the period. Temps may be held back just a bit on Friday with clouds and scattered convection as the front shifts back north. Mid and upper 80s though look solid for the entire forecast area Saturday and a few locations may make a run at 90 degrees. Utilized a model blend for lows through the period. && .LONG TERM /Sunday through Wednesday/... Issued at 235 AM EDT Thu May 23 2019 Appears pattern will become more progressive early next week as ensembles indicate a large chunk of the persistent western trough will eject into the western Great Lakes by the middle of next week. This should allow for the current upper ridge to move to a position near the East Coast. Ensembles continue to indicate daily chances for convection as a frontal boundary lingers over the area. There are still some indications that the front may shift more to the north by Monday and Tuesday, as western trough starts to eject towards the area. This may result in a relative minimum threat for precipitation around Monday and Tuesday, before the threat increases again by next Wednesday as the trough, and associated frontal system, arrive. && .AVIATION /Discussion for the 231500Z IND Taf Update/... VFR Conditions are expected to continue. As convective temperatures are reached...scattered CU is expected to develop after 18Z...but CIGS will remain VFR. Shower and storm chances will begin after 18Z as convective temperatures are reached...however...chances at IND appear too low to be worthy of a mention at this point. Better chances are expected at points farther south of the IND TAF site. Previous Discussion Below /Discussion for the 231200Z TAFS/... Issued at 635 AM EDT Thu May 23 2019 Convective line continues to sag southeast through the local area. Extrapolation and short term model data suggest convective threat should diminish over the remaining terminals by the mid morning hours. Additional scattered convection possible later this afternoon over the southern terminals, where a trailing vorticity tail hangs back in that area coupled with an unstable air mass. Otherwise, areas of MVFR ceilings 015-030 may develop in the wake of current convection, which could linger into the early afternoon hours. Current surface wind pattern rather messy due to convection, but expecting winds to settle into 220-240 degrees later this morning, with winds gradually veering a bit to 250-280 degrees later this afternoon. Surface gusts 20-25 kts should become more frequent towards the afternoon hours. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Ryan NEAR TERM...Puma SHORT TERM...Ryan LONG TERM....JAS AVIATION...JAS/JP
Hazardous weather outlook, May 23, 6:06 AM CDT, 6 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 706 AM EDT Thu May 23 2019 INZ021-028>031-035>049-051>057-060>065-067>072-241000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 706 AM EDT Thu May 23 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Strong thunderstorms are expected early this morning. Isolated severe storms possible this afternoon and evening over southern portions of central Indiana. Hazards: Damaging winds...large hail...isolated tornadoes... torrential rain and lightning. Timing: Storms expected at times today and tonight. Severe thunderstorm threat mainly this afternoon and evening. Discussion: Strong thunderstorms will continue this morning before diminishing. Additional thunderstorms will develop over southern portions of central Indiana this afternoon and evening before shifting back north overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: Periodic thunderstorms will be possible at times Friday through the holiday weekend and into next week. Some of the storms could be strong to severe at times. Discussion: A frontal boundary will meander across the region over the next several days. This will provide a focus for periodic threats for strong to possibly severe thunderstorms. Afternoon heat indices will approach 90 degrees for areas near and south of Interstate 70...especially Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
In the hours before
Local storm report, May 23, 6:56 AM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
756 AM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 AM TSTM WND DMG MARSHALL 39.85N 87.19W
05/23/2019 PARKE IN 911 CALL CENTER
SEVERAL DOWNED TREES ON ROADS REPORTED BY
DISPATCH NEAR MARSHALL. TREES HAVE ALREADY
BEEN CLEARED AT THIS TIME. TIME ESTIMATED
FROM RADAR.
&&
AWLocal storm report, May 23, 6:59 AM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
759 AM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM TSTM WND DMG 2 SE ATTICA 40.27N 87.21W
05/23/2019 FOUNTAIN IN 911 CALL CENTER
911 CENTER REPORTS NUMEROUS DOWNED TREES AND
POWER OUTAGES ACROSS THE COUNTY WITH A
CONCENTRATION OF DAMAGE SOUTHEAST OF ATTICA.
TIME ESTIMATED FROM RADAR.
&&
AWLocal storm report, May 23, 7:01 AM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
801 AM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 AM TSTM WND DMG 1 E STATE LINE CITY 40.19N 87.50W
05/23/2019 WARREN IN 911 CALL CENTER
12-14 INCH DIAMETER TREE ACROSS COUNTY ROAD
825 SOUTH. DISPATCH ALSO REPORTED SEVERAL
OTHER DOWNED TREES ACROSS RURAL PORTIONS OF
COUNTY. TIME ESTIMATED FROM RADAR.
&&
AWLocal storm report, May 23, 7:04 AM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
804 AM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 AM TSTM WND DMG WAYNETOWN 40.09N 87.07W
05/23/2019 MONTGOMERY IN 911 CALL CENTER
DISPATCH REPORTS SEVERAL LARGE TREES
UPROOTED IN AND AROUND WAYNETOWN WITH POWER
OUT ACROSS PORTIONS OF THE TOWN. SPORADIC
DOWNED TREES ACROSS THE REST OF THE COUNTY.
TIME ESTIMATED FROM RADAR.
&&
AWLocal storm report, May 23, 7:11 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
811 AM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 AM TSTM WND DMG 2 E BURLINGTON 40.49N 86.37W
05/23/2019 HOWARD IN 911 CALL CENTER
DISPATCH REPORTED A LARGE UPROOTED TREE NEAR
COUNTY ROAD 1240 WEST. TIME ESTIMATED FROM
RADAR.
&&
AWLocal storm report, May 23, 7:12 AM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
812 AM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM TSTM WND DMG 3 NE GREENTOWN 40.51N 85.92W
05/23/2019 HOWARD IN 911 CALL CENTER
DISPATCH RECEIVED SEVERAL REPORTS OF BROKEN
TREE LIMBS AND POWER OUTAGES NORTHEAST OF
GREENTOWN. LIMBS THAT HAD FALLEN ON STREETS
HAVE BEEN CLEARED.
&&
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:03 AM CDT | Severe Thunderstorm Warning | IND | Fountain, Tippecanoe, Vermillion, Warren | 57 min |
| May 23, 2:40 AM CDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Fountain, Montgomery, Parke, Tippecanoe and 1 more | 65 min |
| May 23, 2:47 AM CDT | Severe Thunderstorm Warning | IND | Clay, Montgomery, Parke, Putnam, Vermillion, Vigo | 58 min |
| May 23, 3:13 AM CDT | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton, Hamilton, Howard, Montgomery and 2 more | 62 min |
| May 23, 3:17 AM CDT | Severe Thunderstorm Warning | IND | Clay, Hendricks, Marion, Montgomery, Morgan, Owen and 1 more | 58 min |
| May 23, 3:32 AM CDT | Severe Thunderstorm Warning | IND | Howard | 43 min |
| May 23, 3:51 AM CDT | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Hancock, Madison, Tipton | 54 min |
| May 23, 4:08 AM CDT | Severe Thunderstorm Warning | IND | Hancock, Hendricks, Johnson, Marion, Morgan, Owen and 2 more | 67 min |
| May 23, 4:39 AM CDT | Special Weather Statement | IND | Delaware, Randolph | 36 min |
| May 23, 4:56 AM CDT | Special Weather Statement | IND | Henry, Rush, Shelby | 49 min |
| May 23, 12:12 PM CDT | River Flood Warning | IND | Daviess, Greene, Knox | 3 days |
| May 23, 12:12 PM CDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 4 days |
| May 23, 12:12 PM CDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 45 hr |
| May 23, 12:12 PM CDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 23 hr |
| May 23, 12:12 PM CDT | River Flood Warning | IND | Gibson, Knox, Posey | 7 days |
Nearby
River Flood Warnings in Indiana, 2019River Flood Warnings in Illinois, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.